Missouri, 2013Flash Flooding and Damaging Winds in Missouri, September 19 to 20, 2013
September 19 to 20, 2013 · NWS EAX · 11 events in 6 counties and zones
A cold front moved across northwest Missouri and produced scattered thunderstorms, during the afternoon and evening hours of September 19, 2013. Some of the thunderstorms were severe with damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northwest Missouri and produced scattered thunderstorms, during the afternoon and evening hours of September 19, 2013. Some of the thunderstorms were severe with damaging winds. Heavy rains were also reported, with flash flooding observed around downtown Kansas City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 19, 1:34 PM CST, 23 minutes earlier.
Area forecast discussion, Sep 19, 1:34 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT Thu Sep 19 2013
.SHORT TERM...(This Evening through Tonight)
Issued at 234 PM CDT THU SEP 19 2013
This afternoon, a line of thunderstorms has developed along a cold
front from southwestern Iowa through southeastern Nebraska into
north central Kansas. This cold front will continue to dive
southeastward toward the area this afternoon with thunderstorms
entering northwestern Missouri by 3PM. These storms will have the
potential to be severe with the initial concerns being damaging wind
and marginal hail. Instability this afternoon is more than
sufficient with MUCAPE values between 1500-2000J/KG. Moisture is
plentiful with dewpoints in the mid 60s to near 70. Mid level lapse
rate are moderate which would support small to marginally severe
hail possible this afternoon into the early evening. The low level
lapse rates will be strong, and couple this with good vertical shear
and, damaging winds will most likely be the main threat with little
bowing segments possible. Another possible concern with these storms
will be heavy rainfall as PWAT values are in the 1.50"-2.00" range
and training may be a concern as winds parallel the boundary with
this slow moving front. Although widespread flooding is not a
concern with the recent dry conditions across the area, localized
flooding will be possible if heavy rains train across the same area
especially ones that are flood prone.
Otherwise, these storms will continue to drop southeast with the
front during the overnight hours with many areas picking up 1"-2" of
precipitation and some local area picking up even more. This front
will clear the area by Friday morning with just a few remaining
showers across the extreme southern CWA around sunrise.
.LONG TERM...(Friday through Thursday)
Issued at 234 PM CDT THU SEP 19 2013
Friday-Sunday: A spectacular weekend is in store for the region as
high pressure takes control on Friday. Lingering showers will
quickly clear Friday morning, with skies clearing through the day.
With fairly strong cold advection moving across the area,
temperatures will only climb into the middle 70s in most areas.
Little to no change in the forecast for the weekend as temperatures
in the 70s are expected under a sunny sky. In response to mid-level
troughing crossing the Rockies on Sunday, winds will turn to the
south and usher in slightly warmer readings.
Monday-Wednesday: The aforementioned mid-level trough will quickly
sweep through the region on Monday, pulling limited moisture
eastward through the Plains. A few scattered showers or
thunderstorms will be possible as this wave moves through, however
the highest rain chances will focus themselves over the Northern
Plains on Monday.
Dry conditions and warmer temperatures will return for the middle to
end of next week as a large trough forms over the western third of
the CONUS. Deep southwesterly flow will push high temperatures back
above normal towards the upper 80s. Have bumped up temperatures a
few degrees over populated guidance.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1236 PM CDT THU SEP 19 2013
Outflow boundary heading toward STJ appears to be washing out and
morning showers and thunderstorms that were approaching the terminal
have diminished. The main concern for aviators for the remainder of
today will be a cold front which is currently extending from near
Omaha to Great Bend. This front will continue to progress
southeastward through the afternoon. Thunderstorms are expected to
redevelop on this frontal boundary this afternoon and move into the
terminals between 22Z-01Z. These storms are expected to form into a
slow moving line of thunderstorms with periods heavy rainfall between
01Z-05Z at MCI. Stronger storms may be capable of strong winds of
30-50kts however difficulty in forecasting timing of these winds
preclude a TAF mention. Otherwise in heavier storms there will be
periods of temporarily reduced vsbys to 1-3SM as well as occasional
MVFR cigs. Thunderstorms will continue through 06Z-09Z with no
cig/vis restrictions and showers will end by 07Z-09Z. Winds will be
out of the south-southwest out ahead of the cold front around 15kts
with gusts around 25kts. FROPA will occur at the terminals between
01Z-03Z with wind veer to the northwest behind the front between
7-12kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
SHORT TERM...73
LONG TERM...Dux
AVIATION...73
Hazardous weather outlook, Sep 19, 11:50 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT THU SEP 19 2013
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1250 PM CDT THU SEP 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THIS AFTERNOON...THUNDERSTORM ACTIVITY IS DEVELOPING ALONG A COLD
FRONT ACROSS SOUTHEASTERN NEBRASKA INTO NORTH CENTRAL KANSAS EARLY
THIS AFTERNOON. THUNDERSTORMS WILL MOVE INTO NORTHEAST KANSAS AND
NORTHWEST MISSOURI BY MID AFTERNOON AS THE COLD FRONT BEGINS MOVING
THROUGH THE STATE. THESE AFTERNOON STORMS...ASSOCIATED WITH THE
FRONT...MAY BE STRONG ENOUGH TO PRODUCE SOME ISOLATED SEVERE WEATHER
THOUGH THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY WEATHER CONCERNS...THOUGH HEAVY RAIN MAY ALSO BE AN
ISSUE GIVEN THE ABUNDANT MOISTURE AVAILABLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MELL
In the hours before
Special weather statement, Sep 19, 1:44 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
244 PM CDT THU SEP 19 2013
MOZ001-192000-
ATCHISON MO-
244 PM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 300 PM CDT...
AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF PERU...OR 26 MILES WEST OF
TARKIO...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN ATCHISON COUNTY.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 117 AND 123.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4059 9576 4059 9571 4058 9525 4046 9569
4048 9570 4050 9569 4051 9570 4052 9566
4056 9567 4055 9569 4052 9570 4052 9576
4053 9577 4058 9578
TIME...MOT...LOC 1944Z 249DEG 47KT 4054 9580
LAFLINThunderstorm Wind, Atchison
- When
- September 19, 1:57 PM CST
- Where
- Atchison County, 2.52 mi WNW of Rockport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -95.560
Thunderstorm wind gusts were estimated up to 60 mph. A few road signs were damaged and powerlines were reported down in Rockport.
Thunderstorm Wind, Atchison
- When
- September 19, 1:57 PM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.440, -95.380
A tree was reported down on a house in Tarkio. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Nodaway
- When
- September 19, 2:32 PM CST
- Where
- Nodaway County, 0.69 mi N of Clearmont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 40.510, -95.030
Tree limbs were reported down on powerlines. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Holt
- When
- September 19, 2:40 PM CST
- Where
- Holt County, 0.69 mi N of Mound City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.140, -95.230
A tree was reported down with thunderstorm wind gusts estimated up to 60 mph.
Thunderstorm Wind, Nodaway
- When
- September 19, 2:47 PM CST
- Where
- Nodaway County, Hopkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.550, -94.820
Large tree limbs were reported down with thunderstorm wind gusts estimated up to 60 mph.
Thunderstorm Wind, Nodaway
- When
- September 19, 2:50 PM CST
- Where
- Nodaway County, Hopkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -94.820
Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Nodaway
- When
- September 19, 3:00 PM CST
- Where
- Nodaway County, 1.26 mi WSW of Parnell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -94.650
Six to ten inch tree limbs were reported down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Worth
- When
- September 19, 3:13 PM CST
- Where
- Worth County, 0.87 mi NE of Grant City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.490, -94.410
Large tree branches, small trees and powerlines were reported down. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm Wind, Jackson
- When
- September 19, 5:45 PM CST
- Where
- Jackson County, 2.55 mi ENE of Kansas City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.100, -94.530
Large tree limbs were reported down, and a blown transformer was also reported. Thunderstorm wind gusts were estimated up to 60 mph.
Flash Flood, Clay
- When
- September 19, 6:53 PM CST to September 20, 12:53 AM CST
- Where
- Clay County, 0.54 mi E of Avondale to 1 mi E of Avondale
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.170, -94.540
A water rescue was reported at North Vivion and Choteau.
Flash Flood, Jackson
- When
- September 19, 6:53 PM CST to September 20, 12:53 AM CST
- Where
- Jackson County, 1.28 mi ENE of Kansas City to 2.03 mi ESE of Kansas City
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.090, -94.550
Flash flooding was reported along Brush Creek and near Southwest Boulevard. Water rescues were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Indiana, September 19, 20132 deaths · 1 injured · $75,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Iowa, September 19, 2013$2.3 million · 1.75 in hail · 65 events
- Heat in California, September 19, 20131 death · 1 event
- Hail and Damaging Winds in Wisconsin, September 19, 2013$7.1 million · 1 in hail · 14 events
- Flooding and High Wind in Guam, September 19 to 20, 2013$1.1 million · 52 kt wind · 4 events
- Hail and Damaging Winds in Minnesota, September 19, 20131 injured · $205,000 · 2 in hail · 27 events
- Hail and Damaging Winds in Iowa, September 19, 2013$215,000 · 1 in hail · 23 events
- Flash Flooding and Flood in Texas, September 19 to 20, 20133 injured · $75,000 · 4 events
- Flash Flooding in Texas, September 19, 2013$45,000 · 6 events
- Damaging Winds in Missouri, September 19, 2013$50,000 · 56 kt wind · 2 events
- Lightning Strike in Illinois, September 19, 2013$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, September 19, 2013$20,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473026, 473027, 473028, 473029, 473031, 473032, 473033, 473034, 473036, 473023, 473024.